Make your own free website on Tripod.com
Radiation Acute Radiation Sickness

At the time of the accident, Pvt. Hemmerly of Columbus, OH was 29 years old, married, and the father of two children. On admission to the hospital, he was confined to bed for two days of observation. After one day of bed-rest, his blood pressure normalized (120/80) and at no time did he suffer symptoms typical of acute radiation sickness. He was released from the hospital on the third day, but was not allowed to return to his normal duties for a two month period. His only complaint was that he tired more easily than usual on exertion. Blood samples taken during the first few days of hospitalization were found to have increased concentrations of leukocytes, which rapidly fell to normal levels. By the time he returned to active duty, his endurance had improved, coinciding with a normal differential blood count.

Ten months following exposure, Hemmerly's physical condition was unchanged and completely normal, and he had no subjective complaints. After four years, he had fathered two more children - 18 and 30 months following exposure - and he had developed mild hypertension (138/90), probably as a consequence of a 15 pound weight gain. The short-term and relatively benign symptoms suffered by Hemmerly, therefore, were consistent with his low dose of total-body radiation exposure, estimated at 31 roentgens of soft x-rays (80-Kv equivalent) and less than 1 roentgen of gamma rays. Hemmerly died in 1978 from acute myelogenous leukemia at the age of 62.

In contrast, Daghlian's total-body radiation exposure was estimated to be 480 roentgens of soft x-rays and 110 roentgens of gamma rays, with additional complications arising from the non-uniform distribution of radiation exposure, particularly to the upper body and, especially, to the hands. The left hand, that had held the fallen brick, possibly received 5,000 to 15,000 rem (roentgen equivalent man); the right hand, used to push the brick away, was exposed to a considerably higher dose, in the range of 20,000 to 40,000 rem.

This fact was evident from the almost immediate hand swelling and numbness that he was experiencing when he first arrived at the hospital. Overwhelming and unrelenting nausea, however, would be his primary concern, beginning 90 minutes after exposure. During the first day, Daghlian suffered from severe nausea and repeated bouts of retching and vomiting, at times continuously. The nausea persisted throughout the second day, but without vomiting; instead, he now had to endure prolonged episodes of hiccups. After these initial two days, his appetite returned and he was able to eat well; however, other symptoms soon became apparent.

Daghlian's Right Hand A small blister had appeared on the ring finger of his right hand approximately 36 hours after exposure, and the nailbeds had taken on a bluish hue, indicating poor circulation. Within a day's time, numerous blisters had developed on the palm and back of the hand, as well as between the fingers, which increased rapidly in size and became painfully distended with fluid. Also, the skin of the left hand and abdomen began to redden (erythema). For relieving pain and increasing circulation and manual flexibility to the right hand, Daghlian's primary attending physicians at Los Alamos Hospital decided on the third day to perform a paravertebral block on the right side and to open the blisters and remove the necrotic skin (débridement) under general anesthesia; the wounds were then covered with Vaseline gauze and a pressure dressing. Débridement of his hand wounds was then performed every 3 to 4 days. In spite of these efforts, the entire right hand continued to blister and had developed an intense blue-purple color by the fourth day. Codeine and morphine were given to control the pain, which had also increased substantially; however, these drugs provided only partial relief, and the hands were further numbed by chilling with ice packs. [ Inset : Daghlian's right hand nine days after the accident.]

From this point on, injuries to the right hand would prove to be the forerunner for a complex spectrum of symptoms resulting from extensive radiation-induced damage to Daghlian's body. The extent of damage to the skin and internal organs became more ominous as reddening advanced up the inside surfaces of both forearms and now included the neck and face, resulting in a progressive loss of skin layers (desquamation) over these areas. All of these injuries were documented photographically, with Daghlian's permission, throughout the course of his illness, and several of these vivid photographs were included in medical reports published later. As an interesting aside, Enrico Fermi's wife, Laura, experienced her first paid employment as a clerical assistant to the medical secretary during Daghlian's hospitalization. In filing reports, she later recounted her emotions on "....seeing the pictures of his hands at the office. They were taken at successive intervals and indicated with vividness, beyond any doubt, the rapidly increasing deterioration and the painfulness of his condition."

On the tenth day after exposure, Daghlian experienced nausea and abdominal pain after eating. On examination, his abdomen was found to be distended and painful when palpated. Enemas and rectal tubes were used to relieve these symptoms, but these measures were not effective. Rather, abdominal cramping became more severe over several days and, for no apparent reason, disappeared completely. From day 12 onward, however, he suffered from constant diarrhea.

After receiving a blood transfusion and intravenous fluids on day 15, Daghlian became pale and his skin felt cold and clammy, in spite of a rectal temperature of 105 o F. Due to his apprehension, his respiration rate became rapid and shallow, and his blood pressure plummeted to 70/50. The medical staff mobilized to find that he was experiencing a rapid heart beat (tachycardia) of 250 beats/minute. He was then treated immediately to induce vomiting and by applying pressure to the eyeballs and to the carotid artery of the neck (vagal stimulation), and also given oral quinidine sulfate. None of these interventions gave the desired result; these symptoms resolved spontaneously one day later. From this time on, no additional transfusions or intravenous fluids were given out of fear that these treatments would precipitate further cardiac episodes. Also, inflammation and loss of skin, by this time, had severely limited the use of his forearm veins as entry points, and his ankle and foot veins were found to be small and unsuitable for administering intravenous fluids, especially as his condition continued to deteriorate.

During the course of his illness, Daghlian's medical treatment was predicated on alleviating his symptoms rather than attempting to halt or reverse the radiation-induced injuries. Thus, injuries to the skin of his hands, forearms, abdomen and chest were treated as thermal burns, using codeine, morphine and ice packs to control the pain, while 0.4 grams of quinidine sulfate was given orally every four hours to treat his tachycardia. Penicillin, the first antibiotic to be used in large amounts to prevent infection in battlefield casualties during World War II, was given by intramuscular injection (25,000 units every 3 hours) after the sixth day, as was thiamin chloride (vitamin B1; 30 mg per day). Aside from a multivitamin-supplemented, bland diet, and the use of rectal tubes to ease his abdominal pain, this regimen formed the core of his medical treatment.

New York Times Article

Several days prior to his death, he became irrational and slipped into a coma on the final day of his life. Daghlian died at 4:30 PM on Saturday, 15 September, 1945; he had survived almost 26 days after the accident at Omega. By the end, his appearance had changed dramatically because of a significant weight loss that had started on day 6 and had increasingly worsened. In addition, all of the epidermis of the abdomen and lower chest had been lost, as well as the hair from his upper chest, beard and temples (epilation). His death certificate listed the immediate cause of death as resulting from "severe burns, upper extremities and trunk."

Information provided in the press release from Los Alamos led the New York Times to report that Daghlian had died from "chemical burns," rather than from the results of radiation-induced injuries. This omission, in effect, rendered Daghlian's service and sacrifice a relatively obscure footnote to the history of Project Y.

Previous Page left arrow right arrow Next Page

Page Top up arrow right arrow Home